Hail, Bayfield
- When
- September 21, 4:45 AM CST
- Where
- Bayfield County, 5 mi SE of Herbster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.779, -91.195
A weather system in the upper levels of the atmosphere combined with deep moisture and instability to produce severe thunderstorms with large hail over portions of northwest Wisconsin during the morning hours of September 21.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A weather system in the upper levels of the atmosphere combined with deep moisture and instability to produce severe thunderstorms with large hail over portions of northwest Wisconsin during the morning hours of September 21.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 21, 2:52 AM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
352 AM CDT FRI SEP 21 2007
.DISCUSSION...
VERY ACTIVE 12HRS AHEAD. BASIC INHERITED FCST INTACT WITH A FEW MODIFICATIONS.
OVERNIGHT CONVECTION...THRIVING ON HEALTH 45/50KT LLJ IS EXITING
EXTREME ERN WI ZONES. A SFC BDRY HAS BEEN LEFT ACROSS SRN CWA IN
ITS WAKE. NEW DEVELOPMENT IS OCCURRING ALONG WRN END OF BDRY AS
NEXT LLJ...GENERATED BY APPROACHING MID LVL TROF/SHORTWAVE...IMPINGES
ON EAST TO WEST SFC BDRY. CONVECTION CONTINUES TO REMAIN ANCHORED
ABOVE BDRY LYR SO HAIL HAS BEEN PREDOMINATE RESULT.
DRAMATIC MID LVL SYSTEM ON TAP TODAY AS 200M HT FALLS/12HRS OCCUR
OVER NRN CWA BY 00Z. LARGE SFC ISALLOBARIC COUPLET HAS ALREADY
DEVELOPED ACROSS NRN PLAINS WITH THIS APPROACHING SYSTEM. AS SFC
LOW MOVES INTO SE ND THIS MORNING...ACCOMPANYING 55/60KT LLJ WILL
CREATE SIGNIFICANT LIFT WITH SHOWERS AND STORMS ERUPTING. MDLS
SIMILAR ON DEVELOPMENT OF INTENSIFYING 85H THETAE RIBBON OVER WRN
CWA BY 18Z. FCST CONVECTIVE INDICES SUGGEST A SQUALL LINE IS
LIKELY TO ORGANIZE BY MIDDAY OVER WRN CWA...ROUGHLY ALONG A CDD TO
GPZ TO BRD LINE. CONVECTIVE LINE WILL ACCELERATE EAST OF CWA BY
00Z. SUSPECT WITH FORWARD SPEED OF LINE AND EMBEDDED CONVECTIVE
ELEMENTS...SOME OF THE CELLS MAY BE MOVING AT 45/50KTS. WIND DMG
IS LIKELY WITH THIS LINE SO WILL NOT TOSS IN NON CONVECTIVE WIND
ADVISORY AT THIS TIME. HOWEVER...STRONG ISALLOBARIC COMPONENT MAY
ALLOW POST FRONTAL WINDS TO WARRANT A WIND ADVISORY THIS
AFTERNOON. SFC PRESS GRADIENT INCREASES TO 15MB ACROSS CWA BY 00Z.
WILL LET FFA CONTINUE AS DEVELOPMENT OF HEAVY RAIN IS LIKELY OVER
WRN CWA BEFORE LINE ACCELERATES QUICKLY EAST. THIS FORWARD
PROGRESS IS CRITICAL AS 85H MSTR FLUX MAGNITUDE APPROACHES 35O
KTSG/KG BY 18Z JUST AHEAD OF DEVELOPING SQUALL LINE.
GUSTY WINDS CONTINUE TIL MIDNIGHT ACROSS ERN CWA AS SFC SYSTEM
INTENSIFIES OVER ONT. DEEP LAYER DRYING OVERNIGHT WILL ALLOW A
PLEASANT SATURDAY FOR CLEANUP. NEXT SYSTEM ARRIVES SUNDAY WITH
PRECIP LINGERING UNTIL MONDAY. NO SIGNIFICANT CHANGE IN PATTERN TO
ALLOW ANY COLD AIR INTRUSIONS IN NEAR TERM.
&&
.AVIATION...
LLWS BTWN SFC AND FL020 TO 70 KT DLH EWD VEERING FM SW TO S DURG
MRNG THEN SHFTG TO W TO 70 KTS HIB NWD NR NOON TDA. MNLY VFR WITH
BKN-OVC080 WITH LIFR IN LINES AND CLSTRS OF TSTMS DURG NXT 18 HRS.
CONDS IPVG TO VFR IN SCT TO BKN SC TWD DRK THIS EVE WITH DECR WNDS
AFDK.
&&
POINT TEMPS/POPS...
DLH 71 46 70 50 / 70 10 0 10
INL 67 40 70 49 / 70 20 0 10
BRD 72 45 74 53 / 70 10 0 10
HYR 78 44 75 49 / 70 10 0 10
ASX 75 45 72 50 / 70 10 0 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR
CARLTON/SOUTHERN ST. LOUIS-CENTRAL ST. LOUIS-CROW WING-
KOOCHICHING-NORTHERN AITKIN-NORTHERN CASS-NORTHERN
COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN ST. LOUIS-PINE-
SOUTHERN AITKIN-SOUTHERN CASS-SOUTHERN COOK/LAKESHORE-
SOUTHERN ITASCA-SOUTHERN LAKE/LAKESHORE.
WI...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BURNETT-
DOUGLAS.
LS...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT CDT
TONIGHT FOR LSZ121-LSZ144-LSZ145-LSZ148.
SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 12 PM CDT
SATURDAY FOR LSZ140-LSZ141-LSZ142-LSZ143-LSZ146-LSZ147.
CANNON/EOMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 436 AM CDT FRI SEP 21 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-220945- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 436 AM CDT FRI SEP 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A VERY ACTIVE WEATHER PATTERN WILL CREATE A VARIETY OF WEATHER ACROSS THE REGION TODAY AND THIS EVENING. THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE ENTIRE REGION. THE THREAT OF SEVERE THUNDERSTORMS WILL BE HIGHEST IN THE MORNING WEST OF A CRANE LAKE TO GRAND RAPIDS TO BRAINERD LINE. EAST OF THIS LINE...SEVERE THUNDERSTORMS ARE MORE LIKELY THIS AFTERNOON AS A LINE OF FAST MOVING THUNDERSTORMS DEVELOPS AHEAD OF A STRONG COLD FRONT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT... ALTHOUGH AN ISOLATED TORNADO REMAINS POSSIBLE. BEHIND THE FRONT STRONG AND VERY GUSTY WINDS WILL DEVELOP. A WIND ADVISORY MAY BE ISSUED IF CONDITIONS WARRANT LATER THIS MORNING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHEAST MINNESOTA AND DOUGLAS AND BURNETT COUNTIES IN NORTHWEST WISCONSIN. ALTHOUGH SIGNIFICANT RAIN DID NOT OCCUR IN MOST AREAS OVERNIGHT...ANOTHER ROUND OF THUNDERSTORMS WILL CROSS THE AREA TODAY. PLEASE MONITOR THE LATEST FORECAST FOR ADDITIONAL UPDATES REGARDING THE THREAT OF HEAVY RAIN AND POSSIBLE FLOODING. A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF WESTERN LAKE SUPERIOR FROM THIS AFTERNOON UNTIL SATURDAY MORNING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE SUPERIOR FROM GRAND PORTAGE MINNESOTA TO SAXON HARBOR WISCONSIN THROUGH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. CANNON
The Duluth radar (KDLH), 77 km away, was scanning. The volume nearest the first event began at 10:44 UTC.
6 hail. Local standard time, as filed.
Golf ball sized hail.
Penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59630, 59631, 59632, 59633, 59634, 59635.